ATLANTA — While the number of systemic allergic reactions to subcutaneous immunotherapy is trending downward, the level of severity for these reactions is gradually increasing, according to survey data presented at the annual meeting of the American Academy of Allergy, Asthma and Immunology.
The voluntary survey, which was completed by approximately 27% to 51% of members of both the American Academy of Allergy, Asthma and Immunology and American College of Asthma, Allergy and Immunology between the years of 2008 to 2015, asked how many patients were treated with subcutaneous immunotherapy (SCIT) or sublingual immunotherapy (SLIT) and if there were any adverse allergic reactions. In more recent years, questions about the treatment of patients with asthma for subcutaneous immunotherapy were added.
Tolly Epstein, MD, assistant professor of clinical medicine, University of Cincinnati, discussed the results at a press conference.
“We found no infections between 2014 and 2015, and that was out of 9.5 million injection visits that were captured in over 1.3 million patients during that time period,” Epstein said. “Between 2008 and 2015, we captured data on 46.6 million injection visits, there were three fatalities that were reported under the care of allergists during that time period,” she said. “Overall, we found that though the systematic reaction rate was declining ... there were more grade 3 and 4 [reactions], which would be considered severe and very severe reactions, in more recent years.”
The survey also showed that asthma is a risk factor for severe systemic reactions during SCIT, according to Epstein.
“[In 2014 to 2015] two-thirds of the more severe reactions occurred in asthmatics, even though only 11% of practices reported having more than 50% of asthmatics on SCIT,” she said.
According to Epstein, the survey also showed the use of FDA-approved SLIT caused two grade 3 or grade 4 systemic reactions among 1,355 patients between 2014 to 2015 that were treated with epinephrine. Off-label use of this same immunotherapy caused four severe or very severe reactions reported from 2013 to 2015. – by Janel Miller
Reference: Epstein, T et al. Abstract L8. Presented at: American Academy of Allergy, Asthma and Immunology Annual Meeting; March 3-6, 2017; Atlanta.
Disclosure: Epstein reports no relevant financial disclosures. Healio Family Medicine was unable to confirm the other researchers’ disclosures prior to publication.